Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 116, NWS Flagstaff, AZ

August 23, 2018Coconino County, Gila County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 23, 2018, 5:01 PM MST for Coconino County, Gila County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2018, 5:01 PM MST (00:01 UTC)
Expired
Aug 23, 2018, 8:00 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

Counties Coconino County, AZ, Gila County, AZ

The radar

The Flagstaff radar (KFSX), 17 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.0 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2018-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2018-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1429 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

626 
WGUS55 KFGZ 240001
FFWFGZ
AZC005-007-240300-
/O.NEW.KFGZ.FF.W.0116.180824T0001Z-180824T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
501 PM MST THU AUG 23 2018

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Gila County in east central Arizona...
  Coconino County in north central Arizona...

* Until 800 PM MST

* At 450 PM MST, National Weather Service Doppler radar indicated 
  thunderstorms producing heavy rain northeast of Payson, toward the 
  Highline Burn Scar and Washington Park. One to two inches of rain 
  has already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Whispering Pines, Beaver Valley, low water crossings on Houston 
  Mesa Road and Water Wheel on Ellison Creek.

This includes the following streams and drainages...Clear 
Creek...Ellison Creek....Bonita Creek...Dude Creek and East Verde 
River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

Life threatening flash floods are likely all the way to Cold Springs
and the Water Wheel area on Ellison Creek, as well as along the East
Verde River from the Water Wheel area to First Crossing and Beaver
Valley Estates. Get away from Ellison Creek and the East Verde River
now!

&&

LAT...LON 3452 11115 3444 11114 3434 11115 3431 11124
      3431 11134 3438 11129 3452 11122

$$
1 follow-up statement
214 
WGUS75 KFGZ 240253
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
753 PM MST THU AUG 23 2018

AZC005-007-240302-
/O.EXP.KFGZ.FF.W.0116.000000T0000Z-180824T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila-Coconino-
753 PM MST THU AUG 23 2018

...THE FLASH FLOOD WARNING FOR GILA AND COCONINO COUNTIES WILL EXPIRE
AT 800 PM MST...

The heavy rain has ended. Flood waters have receded. Flooding is no 
longer expected to pose a threat on the Highline Burn Scar. Please 
continue to heed any remaining road closures.

LAT...LON 3452 11115 3444 11114 3434 11115 3431 11124
      3431 11134 3438 11129 3452 11122

$$

41

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 3:32 PM MST, 1 hour 29 minutes earlier.

Area forecast discussion, Aug 23, 3:32 PM MST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
332 PM MST Thu Aug 23 2018

.SYNOPSIS...Deep monsoon moisture will bring another round of
afternoon and evening thunderstorms Friday. Drier air advecting
into the region will lead to a downturn in shower and
thunderstorm activity over the weekend into early next week.

&&

.DISCUSSION...Scattered to numerous shower and thunderstorm
activity is ongoing across northern Arizona this afternoon. Storms
have been most numerous across Coconino and Yavapai counties with
more isolated activity over eastern portions of the Rim. Latest
hi-res guidance indicates storm activity will diminish through the
evening hours with little in the way of overnight convection.

Another active monsoon day looks to be on tap for Friday. Moisture
will slightly decrease over northern portions of the area so
expect thunderstorms to be more focused along the Rim from roughly
Flagstaff to the White Mountains with more isolated activity to
the north. Drier air will continue to slowly advect into the
region over the weekend resulting in a continued decrease in
convection. However, enough moisture will remain in the White
Mountains for scattered to numerous storms each afternoon.

A drier airmass will remain in place early next week so we are
only expecting isolated monsoon activity each afternoon. Long
range model guidance indicates these drier conditions could last
well into next week.

&&

.AVIATION...For the 00Z package...Sct-nmrs shra/tsra and isold +tsra
diminishing after 02z. Most active areas along and west of a KPGA-
KGCN-FLG-KSOW line. Brief MVFR/IFR possible in the strongest cells.
Light winds, except for thunderstorm outflows. Shower and
thunderstorm activity decreases Friday with the most active areas
along the Rim from KFLG southeast to the White Mountains. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Monsoon moisture will remain over the district
with good chances for showers and thunderstorms again Friday. Drier
air will slowly move in beginning Saturday resulting in a downturn
in shower and thunderstorm activity for areas north and east of the
Mogollon Rim.

Sunday through Tuesday...Drier air will remain over the region
leading to decreased shower and thunderstorm activity. Scattered
showers and thunderstorms are still expected in the White
Mountains region each afternoon.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...TPS
AVIATION...TPS
FIRE WEATHER...TPS

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Aug 23, 11:58 AM MST, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1158 AM MST THU AUG 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     FLASH FLOOD      1 SW YARNELL            34.22N 112.75W
08/22/2018                   YAVAPAI            AZ   DEPT OF HIGHWAYS

            THIS IS A POST-EVENT REPORT. ARIZONA DEPT.
            OF TRANSPORTATION REPORTS SR 89 IS CLOSED IN
            BOTH DIRECTIONS FROM FLOODING AT MILE POST
            277.4 (ABOUT 9 MILES NORTH OF SR 71).

&&

MCT

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 6:05 PM MSTFlash Flood WarningFGZYavapai78 min
Aug 23, 6:21 PM MSTFlash Flood WarningFGZGila, Yavapai3 hr
Aug 23, 7:03 PM MSTFlash Flood WarningFGZYavapai8 hr
Aug 23, 7:52 PM MSTFlash Flood WarningFGZCoconino8 hr
Aug 23, 9:20 PM MSTFlash Flood WarningFGZGila3 hr
Aug 24, 3:17 AM MSTAreal Flood AdvisoryFGZYavapai6 hr
Aug 24, 4:12 AM MSTFlash Flood WarningFGZCoconino4 hr
Aug 24, 12:13 PM MSTFlash Flood WarningFGZCoconino2 hr
Aug 24, 12:37 PM MSTSevere Thunderstorm WarningFGZCoconino, Gila23 min
Aug 24, 12:52 PM MSTFlash Flood WarningFGZYavapai4 hr
Aug 24, 2:18 PM MSTSevere Thunderstorm WarningFGZYavapai27 min

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.